Skip to main content

Smooth quotients of generalized Fermat curves


A closed Riemann surface S is called a generalized Fermat curve of type (pn), where \(n,p \ge 2\) are integers such that \((p-1)(n-1)>2\), if it admits a group \(H \cong {\mathbb Z}_{p}^{n}\) of conformal automorphisms with quotient orbifold S/H of genus zero with exactly \(n+1\) cone points, each one of order p; in this case H is called a generalized Fermat group of type (pn). In this case, it is known that S is non-hyperelliptic and that H is its unique generalized Fermat group of type (pn). Also, explicit equations for them, as a fiber product of classical Fermat curves of degree p, are known. For p a prime integer, we describe those subgroups K of H acting freely on S, together with algebraic equations for S/K, and determine those K such that S/K is hyperelliptic.

This is a preview of subscription content, access via your institution.


  1. Accola, R.: Topics in the Theory of Riemann Surfaces. Springer, New York (1994)

    Book  Google Scholar 

  2. Atarihuana, Y., Hidalgo, R.A.: On the connectivity of the branch and real locus of \({\cal{M}}_{0,[n+1]}\). Rev. Real Acad. Cienc. Exactas Fís. Nat. Ser A. Mat. 113(4), 2981–2998 (2019)

    MathSciNet  Article  Google Scholar 

  3. Baker, H.F.: An Introduction to the Theory of Multiply Periodic Functions. Cambridge University Press, Cambridge (1907)

    MATH  Google Scholar 

  4. Bers, L.: Finite dimensional Teichmüller spaces and generalizations. Bull. (New Ser.) Am. Math. Soc. 5(2), 131–172 (1981)

    Article  Google Scholar 

  5. Bers, L.: Correction to Spaces of Riemann surfaces as bounded domains. Bull. Am. Math. Soc. 67, 465–466 (1961)

    MathSciNet  Article  Google Scholar 

  6. Carocca, A., González, V., Hidalgo, R.A., Rodríguez, R.: Generalized Humbert curves. Israel J. Math. 64(1), 165–192 (2008)

    MathSciNet  Article  Google Scholar 

  7. Earle, C.J., Kra, I.: On isometries between Teichmüller spaces. Duke Math. J. 41, 583–591 (1974)

    MathSciNet  Article  Google Scholar 

  8. Edge, W.L.: Humbert’s plane sextics of genus \(5\). Math. Proc. Camb. Philos. Soc. 47(3), 483–495 (1951)

    MathSciNet  Article  Google Scholar 

  9. Edge, W.L.: The common curve of quadrics sharing a self-polar simplex. Ann. Mat. Pura Appl. 114, 241–270 (1977)

    MathSciNet  Article  Google Scholar 

  10. Fricke, R., Klein, F.: Vorlesungen über die Theorie der automorphen Funktionen (two volumes), B. G. Teubner, 1889 and 1926

  11. González-Diez, G., Hidalgo, R.A., Leyton, M.: Generalized Fermat curves. J. Algebra 321, 1643–1660 (2009)

    MathSciNet  Article  Google Scholar 

  12. Greenberg, L.: Maximal groups and signatures. In: Discontinuous Groups and Riemann Surfaces (Proceedings of Conference University Maryland, College Park, MD,: Annals of Mathematics Studies, No. 79, vol. 1974, pp. 207–226. Princeton University Press (1973)

  13. Hidalgo, R.A.: Homology closed Riemann surfaces. Q. J. Math. 63, 931–952 (2012)

    MathSciNet  Article  Google Scholar 

  14. Hidalgo, R.A.: Holomorphic differentials of generalized Fermat curves. J. Number Theory 217, 78–101 (2020)

    MathSciNet  Article  Google Scholar 

  15. Hidalgo, R.A., Kontogeorgis, A., Leyton-Álvarez, M., Paramantzouglou, P.: Automorphisms of generalized Fermat curves. J. Pure Appl. Algebra 221, 2312–2337 (2017)

    MathSciNet  Article  Google Scholar 

  16. Humbert, G.: Sur un complexe remarquable de coniques. J. d’École Polytech. 64, 123–149 (1894)

    MATH  Google Scholar 

  17. Hurwitz, A.: Über algebraische Gebilde mit eindeutigen Transformationen in sich. Math. Ann. 41, 403–442 (1893)

    MathSciNet  Article  Google Scholar 

  18. Maclachlan, C.: Abelian groups of automorphisms of compact Riemann surfaces. Proc. Lond. Math. Soc. 15(3), 699–712 (1965)

    MathSciNet  Article  Google Scholar 

  19. Mumford, D., Fogarty, J.: Geometric Invariant Theory, 2nd edition. Ergebnisse der Mathematik und ihrer Grenzgebiete [Results in Mathematics and Related Areas], vol. 34. Springer, Berlin (1982)

    Google Scholar 

  20. Nag, S.: The Complex Analytic Theory of Teichmüller Spaces. A Wiley-Interscience Publication. Wiley, New York (1988)

    Google Scholar 

  21. Noether, E.: Der Endlichkeitssatz der Invarianten endlicher Gruppen. Math. Ann. 77, 89–92 (1916)

    MathSciNet  Article  Google Scholar 

  22. Petri, K.: Uber die Invariante Darstellung Algebraischer Funktionen einer Veranderlichen. Math. Ann. 88, 242–289 (1922)

    Article  Google Scholar 

  23. Royden, H. L.: Automorphisms and isometries of Teichmüller space. In: Lars, V., Ahlfors et al., editor, Advances in the Theory of Riemann Surfaces, Annals of Mathematics Studies, vol. 66, pp. 369–383 (1971)

  24. Saint-Donat, B.: On Petri’s analysis of the linear system of quadrics through a canonical curve. Math. Ann. 206, 157–175 (1973)

    MathSciNet  Article  Google Scholar 

  25. Schwartz, H.A.: Über diejenigen algebraischen Gleichungen zwischen zwei veränderlichen Größen, welche eine schaar rationaler, eindeutig umkehrbarer Transformationen in sich selbst zulassen. J. Reine Angew. Math. 87, 139–145 (1890)

    Google Scholar 

  26. Varley, R.: Weddle’s surfaces, Humbert’s curves and a certain 4-dimensional abelian variety. Am. J. Math. 108, 931–952 (1986)

    MathSciNet  Article  Google Scholar 

Download references


The author would like to thank both referees for their valuable comments, suggestions and corrections which helped to improve the paper.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Rubén A. Hidalgo.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Partially supported by projects Fondecyt 1190001 and 1220261.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hidalgo, R.A. Smooth quotients of generalized Fermat curves. Rev Mat Complut (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


  • Riemann surfaces
  • Algebraic curves
  • Automorphisms
  • Moduli spaces

Mathematics Subject Classification

  • 30F10
  • 14H37
  • 30F40
  • 30F60